toxic epidermal necrolysis(redirected from Toxic Epidermal Necrolysis Syndrome)
Also found in: Acronyms, Encyclopedia.
?Note: This page may contain content that is offensive or inappropriate for some readers.
Toxic Epidermal Necrolysis
Toxic epidermal necrolysis is a rare condition that causes large portions of the epidermis, the skin's outermost layer, to detach from the layers of skin below. A reaction to a medication is the primary cause.
Toxic epidermal necrolysis (TEN) begins with fever, cough, and other nonspecific symptoms, and is soon followed by purplish, bloody-looking lesions on the skin and mucous membranes. These early lesions, typically found on the head, neck, and upper chest, soon merge and blister. Sheets of epidermis then begin to detach from the skin layers below. In time, the entire surface of the skin may be involved, with detachment of 100% of the epidermis.
Causes and symptoms
The main cause of TEN is a severe drug reaction. Some investigators believe there may be additional infectious causes. A severe reaction in transplant patients, called graft-vs.-host disease, can also produce TEN. One study reported more than 100 different drugs as causes of TEN. The drugs most commonly implicated, however, include antibacterial sulfonamides such as sulfadiazine, antibiotics such as aminopenicillins and cephalosporins, and anticonvulsants like phenytoin. TEN is extremely rare. Researchers estimate that there are 0.2 cases per million users of aminopenicillins and 4.5 cases per million users of sulfonamides.
Exactly what leads to detachment of the epidermis remains unclear. People with TEN seem to have difficulty metabolizing the offending drug. Some researchers suggest that certain substances that should be cleared from the body instead get deposited on the outer shell of the epidermis, causing an immune response that leads the body to "reject" the skin.
Diagnosis is made primarily on the appearance and spread of the skin lesions, and on a history that includes introduction of a new medication within the previous one to three weeks. A biopsy of the early lesions will confirm the diagnosis. Physicians will consider other potential diseases that cause similar symptoms before reaching a diagnosis of TEN. One is erythema multiforme, a recurrent skin disorder that produces lesions similar in appearance to TEN. However, this disorder is not caused by a drug reaction and does not lead to sheet-like shedding of the skin. Another disease, Stevens-Johnson syndrome, is a drug-induced skin disease that some experts believe is really a milder form of TEN. Staphylococcal scalded skin syndrome (SSSS) also looks like TEN, but it is caused by a staphylococcal infection. Unlike TEN, which occurs rarely in children, SSSS primarily affects infants, young children, and adults with weakened immune systems.
There is no specific treatment for TEN. Patients are typically treated in an intensive care unit or in a burn unit and receive treatment similar to that given to patients with major burns. With the loss of skin, severe dehydration is a major risk, so health care workers will attempt to replace fluids intravenously. Nutritional supplementation from a tube routed through the nose to the stomach may also be contemplated to promote the healing of the skin. Infection is a major risk, so some physicians "paint" the open lesions with topical antiseptics. Others use skin grafts taken from cadavers or cultured skin substitutes to cover large open areas until healing can occur. Some investigators believe system corticosteroids are useful in the treatment of TEN. But since these medications have also been implicated as a cause in some cases of TEN and are known to supress the immune system, their use should be considered carefully.
Epidermis — The outermost layer of the skin.
Erythema multiforme — A recurrent skin disorder that produces lesions similar in appearance to TEN, but is not caused by a drug reaction and does not lead to sheet-like shedding of the skin.
Staphylococcal scalded skin syndrome — A disease caused by Staphylococcus aureus, in which large sheets of skin may peel away from the body. It most often affects infants, young children, and people with weakened immune systems.
Stevens-Johnson syndrome — A drug-induced skin disease that some experts believe is really a milder form of TEN.
About 25-30% of patients with TEN die. Elderly patients, those with extensive skin lesions, and those with AIDS have the worst prognosis. Widespread systemic infection (sepsis) is the primary cause of death. Survivors, however, will be completely healed in three to four weeks.
There is no prevention for TEN. No reliable test can indicate that a specific drug may cause TEN in a specific patient. Some researchers believe skin tests of potentially offending drugs may prove useful in the future.
American Academy of Dermatology. 930 N. Meacham Road, P.O. Box 4014, Schaumburg, IL 60168-4014. (847) 330-0230.Fax: (847) 330-0050. http://www.aad.org.
Gale Encyclopedia of Medicine. Copyright 2008 The Gale Group, Inc. All rights reserved.
separation or exfoliation of necrotic tissue.
toxic epidermal necrolysis an exfoliative skin disease in which erythema spreads rapidly over the body, followed by blisters much like those seen in a second degree burn. It may be caused by drug reactions, infections (viral, bacterial, or fungal), neoplastic disease, graft-versus-host reaction, and chemical exposure.
Miller-Keane Encyclopedia and Dictionary of Medicine, Nursing, and Allied Health, Seventh Edition. © 2003 by Saunders, an imprint of Elsevier, Inc. All rights reserved.
tox·ic ep·i·der·mal ne·crol·y·sis (TEN),
a syndrome in which a large portion of the skin becomes intensely erythematous with epidermal necrosis and peels off in the manner of a second-degree burn, often simultaneous with the formation of flaccid bullae, resulting from drug sensitivity or of unknown cause; the level of separation is subepidermal, unlike staphylococcal scalded skin syndrome in which there is subcorneal change.
Synonym(s): Lyell syndrome
Farlex Partner Medical Dictionary © Farlex 2012
toxic epidermal necrolysisLyell syndrome Dermatology An acute life-threatening mucocutaneous reaction often to drugs–80% of cases, characterized by widespread and/or confluent erythema, necrosis, formation of multiple bullae that coalesce, followed by mucocutaneous sloughing Etiology Drug hypersensitivity–eg, allopurinol, anticonvulsants, barbiturates, carbamazepine, NSAIDs–eg, phenylbutazone, oxicam derivatives, sulfonamides–eg, T-S, infections, vaccination, RT, CA Clinical Prodrome–fever, malaise, erythema, followed by subepidermal bullae, epidemal sloughing Complications Dehydration, electrolyte imbalance or 'third space phenomenon', abscess formation, sepsis, renal failure, CHF, GI hemorrhage, shock, skin failure, oral–erosive stomatitis, anogenital, conjunctival–keratitis, corneal erosions, respiratory tract lesions; ±30% are fatal Treatment Symptomatic, as with 2nd degree burns, stop offending drug. See Erythema multiforme, Stevens-Johnson syndrome. Cf Staphylococcus scalded skin syndrome.
McGraw-Hill Concise Dictionary of Modern Medicine. © 2002 by The McGraw-Hill Companies, Inc.
tox·ic ep·i·der·mal ne·crol·y·sis(TEN) (tok'sik ep'i-dĕr'măl nĕ-krol'i-sis)
A syndrome in which a large portion of the skin becomes intensely erythematous, with epidermal necrosis and flaccid bullae, resulting from drug sensitivity or of unknown cause.
Synonym(s): Lyell syndrome.
Synonym(s): Lyell syndrome.
Medical Dictionary for the Health Professions and Nursing © Farlex 2012
toxic epidermal necrolysisA severe skin disorder featuring redness, peeling, blistering and loosening and shedding of large sheets of the EPIDERMIS. In children it was believed to be usually due to a circulating staphylococcal toxin and is often called the staphylococcal scalded skin syndrome (SSSS). It is now thought that the condition is almost always a severe reaction to a drug. The condition is also known as Lyell disease after the dermatologist Alan Lyell who first described it in 1956.
Collins Dictionary of Medicine © Robert M. Youngson 2004, 2005
Lyell,Alan, 20th century Scottish dermatologist.
Lyell disease - a disease affecting infants in which large areas of skin peel off as a result of upper respiratory staphylococcal infection. Synonym(s): Ritter disease; Ritter syndrome; staphylococcal scalded skin syndrome
Lyell syndrome - a syndrome in which a large portion of the skin becomes intensely erythematous with epidermal necrosis, and peels off. Synonym(s): toxic epidermal necrolysis
Medical Eponyms © Farlex 2012